Texas, 2011

Drought in Texas, June 1 to 30, 2011

June 1 to 30, 2011 · NWS BRO · 10 events in 10 counties and zones

The combination of zero rainfall, increasingly hot temperatures, higher sun angle, frequent gusty winds, and resultant low humidity maintained/spread extreme (D3) to exceptional (D4) drought across all of Deep South Texas and the Lower Rio Grande Valley for the balance of June. Rains arrived in the Lower Rio Grande Valley and spread a bit into the Brush Country and Rio Grande Plains on the 22nd…

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$8.4 million
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

The combination of zero rainfall, increasingly hot temperatures, higher sun angle, frequent gusty winds, and resultant low humidity maintained/spread extreme (D3) to exceptional (D4) drought across all of Deep South Texas and the Lower Rio Grande Valley for the balance of June.

Rains arrived in the Lower Rio Grande Valley and spread a bit into the Brush Country and Rio Grande Plains on the 22nd and 23rd, but did little to dent the drought by the 28th except in local spots, particularly from eastern Hidalgo into western Cameron and western Willacy County. More prodigious rains associated with outer bands from Tropical Storm Arlene (June 30th/July 1st) would finally dent the drought in the Lower Valley to begin July.

The rains did not arrive in time to stop millions of dollars in irrigated and dryland crop loss. According to the Texas AgriLife Extension Service, more than $8.41 million in insured losses to cotton, corn, and sorghum was reported for the entire drought period, which peaked by June 21st, for much of the Rio Grande Valley (Starr, Hidalgo, and Cameron). Willacy County data are reported in a later episode; including Willacy, listed damage was just under $9 million ($8.834 million). Livestock losses were unavailable as of this writing.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 31, 11:54 PM CST, 6 minutes earlier.

Area forecast discussion, May 31, 11:54 PM CST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1254 AM CDT WED JUN 1 2011

.DISCUSSION...SEE THE AVIATION SECTION BELOW FOR THE UPDATED
DISCUSSION ON THE 06Z TAF PACKAGE.

&&

.AVIATION...THE 3 LOCAL TAF SITES REPORTED CLEAR SKIES WITH LIGHT
EAST SOUTHEAST WINDS AT 05Z. SFC OBS AND SATL IMAGERY INDICATE
MOSTLY CLEAR TO PARTLY CLOUDY CONDITIONS ACROSS THE METRO URBAN
AREAS EARLY THIS MRNG WITH MORE IN THE WAY OF LOW CLOUDINESS NORTH
AND WEST OF THE MAIN TERMINALS. ALSO...BLOWOFF CIRRUS MOVG INTO
THE AREA FROM THE NW DUE TO CONVECTION FIRING NEAR THE BIG BEND
REGION IN TX AND NORTHERN MEXICO. MORE HIGH CLOUDS THAN ANYTHING
ELSE WILL PERSIST THRU THE MRNG HRS...ALTHOUGH SOME MVFR CIGS TO
MOVE ACROSS THE TAF SITES LATER THIS MRNG BEFORE SUNRISE. VFR
CONDITIONS ARE THEN EXPECTED TO PREVAIL DURING THE DAYTIME HRS
WEDNESDAY WITH FAIR WEATHER LLVL CU MIXED WITH SOME LEFTOVER HIGH
CLOUDS...ESPECIALLY THRU THE MRNG HRS. EAST TO SOUTHEAST WINDS
WILL REMAIN IN CHECK MOST OF THE DAY WITH A FEW OCCASIONAL GUSTS
POSSIBLY NEAR 20 KTS DURING THE AFTN HRS. CLEAR SKIES ARE EXPECTED
BY LATE AFTN/EARLY EVE WHICH SHOULD PREVAIL UNTIL THE END OF THE
TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 623 PM CDT TUE MAY 31 2011/

UPDATE...SEE AVIATION DISCUSSION FOR 00Z TAF PACKAGE BELOW

AVIATION...MID TO UPPER LEVEL RIDGE HAS FURTHER DRIED OUT THE
ATMOSPHERE WITH LESS STRATUS EXPECTED OVERNIGHT. STRATOCUMULUS
TO DEVELOP OVERNIGHT WITH ONLY TEMPO MVFR CIGS EXPECTED BETWEEN 08
AND 13Z. WEDNESDAY WILL SEE MOSTLY SCT VFR CLOUDS. WINDS HAVE BACKED
MORE EASTERLY AS SURFACE HIGH PRESSURE SPREADS ACROSS THE NORTHERN
GULF COAST. WINDS WILL BE MUCH LIGHTER TONIGHT AND WEDNESDAY AS
THE RIDGE BECOMES WEAKER.

PREV DISCUSSION... /ISSUED 121 PM CDT TUE MAY 31 2011/

SHORT TERM/TONIGHT THROUGH WEDNESDAY NIGHT/...MID LEVEL RIDGING
SPREADS FROM SOUTHWEST TO NORTHEAST FROM BAJA CALIFORNIA TO THE MID
ATLANTIC STATES...WITH A 595 TO 596 DM HEIGHT CENTER OVER TEXAS TO
THE LOWER MISSISSIPPI VALLEY. BELOW THIS FEATURE IS SURFACE HIGH
PRESSURE AT 1021 MB SPREAD ACROSS THE NORTHERN GULF OF MEXICO AND
THE SOUTHEAST UNITED STATES. IN THE SHORT TERM THIS WILL RESULT IN
LIGHTER WINDS WITH A MORE EASTERLY COMPONENT. FEWER LOW CLOUDS WILL
BE PRESENT...YIELDING MOSTLY SUNNY SKIES BY WEDNESDAY AFTERNOON.
SLIGHTLY COOLER TEMPERATURES WILL ALSO BE ON TAP...BY JUST A COUPLE
OF DEGREES...BUT WHEN COMBINED WITH LOWER DEW POINTS AND RELATIVE
HUMIDITY VALUES...HEAT INDEX VALUES SHOULD IMPROVE. RAIN CHANCES
WILL REMAIN ALMOST NONEXISTENT IN THE SHORT TERM.

LONG TERM/THURSDAY THROUGH THURSDAY/...A HIGH PRESSURE RIDGE WILL
PERSIST ACROSS THE SOUTHERN UNITED STATES AND THE NORTH AND
CENTRAL GULF OF MEXICO THURSDAY THROUGH EARLY NEXT WEEK. THE
PROXIMITY OF THE HIGH PRESSURE RIDGE WILL MAINTAIN LIGHT TO
MODERATE SOUTHEAST TO EAST WINDS ACROSS DEEP SOUTH TEXAS THE END
OF THIS WEEK THROUGH THE MIDDLE OF NEXT WEEK. THE WINDS WILL
BECOME LIGHT FROM THE SOUTHEAST TO LIGHT AND VARIABLE DURING THE
OVERNIGHT PERIODS. THE WINDS WILL BE LIGHT TO MODERATE FROM THE
SOUTHEAST DURING THE MORNINGS AND MAY BECOME EASTERLY AND MODERATE
AND GUSTY DURING THE AFTERNOONS AND EARLY EVENINGS ON SOME DAYS.
THE TEMPERATURES WILL CONTINUE NEAR NORMAL TO ABOVE NORMAL
THROUGHOUT THE FORECAST PERIOD.

MARINE...TONIGHT THROUGH WEDNESDAY NIGHT...STUBBORN WAVE HEIGHTS ARE
LINGERING A BIT HIGHER THIS AFTERNOON...DESPITE REDUCED SOUTH
SOUTHEAST WINDS. THE TREND HAS BEEN STEADY TO SLOWLY DECREASING
VALUES HOWEVER...AND THIS SHOULD CONTINUE INTO THIS EVENING. HIGH
PRESSURE OVER THE NORTH GULF AND INTO TEXAS WILL PREVENT A STRONG
GRADIENT FROM SETTING UP...AND WINDS WILL BE LIGHT TO MODERATE WITH
AN OCCASIONAL EAST COMPONENT. SEAS WILL REMAIN MODERATE THROUGH THE
SHORT TERM. NO SIGNIFICANT RAIN OR SHOWER ACTIVITY IS EXPECTED.

THURSDAY THROUGH SUNDAY...A HIGH PRESSURE RIDGE STRETCHING ACROSS
THE NORTHERN AND CENTRAL GULF OF MEXICO INTO THE MARINE AREAS WILL
MAINTAIN LIGHT TO MODERATE SOUTHEASTERLY WINDS AND LOW SEAS ACROSS
THE COASTAL WATERS THURSDAY THROUGH THIS WEEKEND. MOSTLY CLEAR TO
PARTLY CLOUDY SKIES WILL CONTINUE ACROSS THE MARINE AREAS.

FIRE WEATHER...SLIGHTLY COOLER TEMPERATURES AND SLIGHTLY LOWER
RELATIVE HUMIDITY VALUES FORECAST FOR WEDNESDAY WILL COMBINE TO
PRODUCE A LOWER THREAT OF WILDFIRE GROWTH AND SPREAD.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

AVIATION...VIPOND-57
Hazardous weather outlook, May 31, 11:14 AM CST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1214 PM CDT TUE MAY 31 2011

GMZ130-132-135-150-155-170-175-TXZ248>250-252>255-011715-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-
1214 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ251-256-257-011715-
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
1214 PM CDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A HIGH RISK OF RIP CURRENTS FOR AREA BEACHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AN ELEVATED RISK OF RIP CURRENTS IS FORECAST FOR AREA BEACHES ON
WEDNESDAY AND POSSIBLY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Zapata

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Lack of rainfall across the Rio Grande Plains maintained exceptional (D4) drought conditions across all of Zapata County in June. While much needed rainfall soaked into soils farther east during the last full week of the month, less than an inch fell on areas which had only received an inch for the water year (October 2010 to the present) thus far.

Heavy irrigation and high evaporation rates allowed both Falcon International Reservoir and La Amistad International Reservoir to continue falling. Falcon fell to 59 percent of capacity, only months after the pool level had been maintained slightly above 100 percent of capacity through the late winter months. Amistad, which has higher capacity and retained more water, dropped to 92 percent of capacity.

Livestock feed quality suffered, and many ranchers began selling off heads of cattle as the drought worsened. Estimated damage from the spring drought in Zapata County was [fill in here].

Drought, Starr

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Starr forecast zone
Crop damage
$2.2 million
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Lack of rainfall across the Upper Rio Grande Valley maintained Exceptional (D4) drought conditions across all of Starr County, except the extreme northeastern tip, which had Extreme (D3) drought conditions the first week of June before they, too, reached Exceptional conditions. While locations in the Lower and Mid Valley received some quenching rainfall the final week of June, totals were lower in Starr County, until the final day when between one and two inches fell in some areas.

Even after these rains, more than 10 inches were needed at Rio Grande City to make up a shortfall from what the average rainfall should be through June 30th. The hot, dry, windy weather took its toll on crops and livestock. Insured damage to dryland crops of cotton and sorghum in Starr County added up to nearly $2.2 million, about a quarter of all crop damage in the Rio Grande Valley (data from the Texas AgriLife Extension Service in Weslaco). Livestock loss data was not available as of this writing.

Drought, Brooks

When
June 1, 12:00 AM CST to June 6, 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Residual moisture in the soil from rainfall between May 12th and 20th slowed the progress of drought intensification in Brooks County into early June. Extreme (D3) drought conditions prevailed across the western two-fifths of the County, with Severe (D2) drought conditions continuing across the eastern three-fifths of Brooks County through the first week in June.

Drought, Jim Hogg

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions continued across all but a sliver of eastern and southern Jim Hogg County through June (Extreme - D3 - drought conditions prevailed in these locations). Rainfall which reached the Lower Rio Grande Valley on the 22nd and 23rd failed to stretch toward the Rio Grande Plains/Brush Country. At month's end (June 30th), rainfall from outer bands of Tropical Storm Arlene dumped more than two inches across the south and east, providing some relief for July. Hebbronville, with less than an inch of rain in June, remained more than 10 inches below the average for the current water year (beginning October 1, 2010).

Dryland crop damage and livestock/ranchland impacts were heavy across the Brush Country. Many head of cattle were being sold early due to low/low quality feed supply. [Details on damage/livestock loss will be provided here].

Drought, Hidalgo

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hidalgo forecast zone
Crop damage
$4.4 million
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Hidalgo County maintained a combination of Extreme (D3) to Exceptional (D4) drought conditions through June. The withering heat, wind, and low to moderate humidity finished off a number of dryland crops, and began impacting livestock/cattle herds on ranches across the north and west portions of the county as the month wore on. Exceptional drought dominated the south and west portions of the county through June 28th, with Extreme conditions elsewhere.

Torrential rains of 4 to 6 inches across the eastern half of the county on June 22 and 23 dropped conditions from Exceptional to Extreme including Weslaco, Donna, and Mercedes. The drought would be truly dented - finally - with the passage of outer bands of Tropical Storm Arlene (June 30th), seen by early July. Monthly rain totals ranged from more than 8 inches in the southeast corner of the county, to less than three inches across the far west and north. While departure from water year (beginning October 1st 2010) averages recovered to a few inches shy in Weslaco, values remained more than 10 inches below the water year average in McCook and La Joya/Mission.

Dryland crops and un-irrigated fields suffered total losses, shown best by many fields of burned/stunted corn. Irrigable crops largely grew normally, though frequent winds may have increased evaporation rates through the 21st. Hundreds of head of cattle were sold early due to dwindling/low quality feed supply. As of the end of June, total insured crop damage/loss was just under $4.4 million (cotton, corn, sorghum), roughly half of the total for the Rio Grande Valley (reported by the Texas AgriLife Extension Service in Weslaco).

Drought, Kenedy

When
June 1, 12:00 AM CST to June 20, 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Hot, rain free, and frequently windy conditions would return nearly all of the King Ranch (Kenedy County) to Extreme (D3) Drought conditions after the month began with the northern two thirds of the county in Severe (D2) conditions. Conditions would briefly worsen for the third week of the month before some welcome rains (2 to 4 inches) arrived on the 22nd and 23rd.

Drought, Cameron

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cameron forecast zone
Crop damage
$1.8 million
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Exceptional (D4) Drought conditions covered all but the northern quarter of Cameron County through June 20th; Extreme (D3) Drought conditions continued across these areas (Combes to Arroyo City) through June 20th before moving to Exceptional to close out the month. Across the County, the withering drought torched most dryland crops, particularly un-irrigated corn. Grasslands turned brittle and brown and failed to grow (short). In all, more than $1.8 million of insured losses to cotton, corn, and sorghum was reported by the Texas AgriLife Extension Service in Weslaco. Ranchers may have been sold livestock, unable to provide sufficient feed. Livestock loss data was unavailable as of this writing.

Locally heavy rainfall on June 22nd and 23rd began a slow process of dialing back the drought, as 4 to nearly 6 inches fell from Brownsville to Harlingen and points west. Torrential, tropical rains from outer rain bands of Tropical Storm Arlene would put a true dent into the drought to begin July, as another 3 to 5 inches fell countywide on June 30th and July 1st.

[Damage details to dryland crops and livestock herds will be provided here].

Drought, Willacy

When
June 1, 12:00 AM CST to June 20, 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions continued across all of inland Willacy County through mid June, and would temporarily worsen toward month's end before drenching rains provided some relief, beginning on the 22nd and 23rd. Damage information for the 2011 Drought is provided in the entry for Exceptional (D4) Drought later in this report.

Drought, Coastal Cameron

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Exceptional (D4) Drought conditions covered all but the northern tip of Coastal Cameron County through June 20th; Extreme (D3) Drought conditions continued across these areas (east of Arroyo City) through June 20th before moving to Exceptional to close out the month. The withering drought impacted wildlife at the Laguna Atascosa National Wildlife Refuge as water supplies became limited to nil while near record heat was provided by sunny, breezy days and breezy, sultry nights with no dew.

Locally heavy rainfall on June 22nd and 23rd began a slow process of dialing back the drought, as 2 to 3 inches fell from South Padre Island to Laguna Atascosa. Torrential, tropical rains from outer rain bands of Tropical Storm Arlene would put a true dent into the drought to begin July, as 3 to 5 inches fell toward the coast from June 29th through July 1st.

[Damage/impacts to wildlife will be reported here].

Drought, Coastal Willacy

When
June 1, 12:00 AM CST to June 20, 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Extreme (D3) Drought conditions continued across all of coastal Willacy County through mid June, and would temporarily worsen toward month's end before drenching rains provided some relief, beginning on the 22nd and 23rd.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301007, 301008, 301010, 301012, 301013, 301014, 301015, 301016, 301017, 301018.